Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS Detroit, MI

June 8, 2003Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 8, 2003, 8:31 PM EDT for Genesee County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 8:31 PM EDT (00:31 UTC)
Expired
Jun 8, 2003, 9:15 PM EDT
In force
44 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Genesee County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 090031
SVRDTX
MIC049-090115-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
830 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 915 PM EDT

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MOUNT MORRIS...OR 6 MILES
  NORTHWEST OF FLINT...MOVING NORTHEAST AT 30 MPH. THIS SEVERE
  THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH AND
  HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTISVILLE AT 840 PM EDT

AT 825 PM...A TRAINED WEATHER SPOTTER REPORTED A MEASURED WIND GUST 
TO 74 MPH IN FLINT.

LAT...LON 4321 8393 4296 8370 4316 8348 4322 8350

$$

BT DRC

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:41 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 8, 3:41 PM EDT, 4 hours 50 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EDT SUN JUN 8 2003

A DEEP UPPER LOW IS CENTERED OVER SOUTHEAST WISCONSIN PER CURRENT
WATER VAPOR LOOP. AT THE SURFACE...OCCLUDED LOW IS CENTERED OVER
SOUTH-CENTRAL WISCONSIN...WHILE A SURFACE FRONT EXTENDS FROM SW
LOWER MI INTO WESTERN OHIO. SEVERE POTENTIAL WILL CONTINUE ACROSS
SOUTHEAST MICHIGAN FOR THE NEXT SEVERAL HOURS AS THE COLD POOL AT
500MB (12Z KDVN 500MB TEMP WAS -22C) ASSOCIATED WITH THE UPPER LOW
CONTINUES TO PUSH ACROSS LOWER MICHIGAN. THE SURFACE TROUGH WILL
ALSO HELP FOCUS LOW LEVEL CONVERGENCE. SOME BREAKS IN THE CLOUDS
THIS AFTERNOON OVER SOUTHWEST LOWER MICHIGAN HAS ALLOWED SURFACE
INSTABILITY TO INCREASE. SURFACE LIS OVER CENTRAL MI ARE CURRENTLY
RUNNING AROUND -6C WITH TEMPS IN THE UPPER 60S AND DEWPOINTS NEAR
60F. SURFACE INSTABILITY COMBINED WITH THE RAPID COLD AIR ADVECTION
ALOFT PUSHING INTO THE FORECAST AREA OVER THE NEXT FEW HOURS SHOULD
ALLOW THE CURRENT AREA OF THUNDERSTORMS MOVING INTO CENTRAL LOWER
MICHIGAN TO WORK ACROSS SOUTHEAST MICHIGAN OVER THE NEXT FEW HOURS.

WITH WET BULB ZERO HEIGHTS FALLING TO 8K FT BY 00Z...LARGE HAIL WILL
BE PRIMARY THREAT WITH THESE STORMS (GOLFBALL SIZED HAIL WAS
REPORTED IN ALLEGAN COUNTY OUT OF THESE STORMS). SOME ISOLATED
SEVERE WINDS WILL ALSO REMAIN POSSIBLE WITH THESE STORMS AS A 50KT
MID LEVEL JET PERSISTS ACROSS THE EASTERN LAKES REGION...ENHANCING
THE DEEP LAYER SHEAR. THE UPPER LOW WILL PUSH INTO NE LOWER MICHIGAN
BY 06Z...ALLOWING SOME MID LEVEL SUBSIDENCE TO WORK INTO THE
AREA...ESPECIALLY THE SOUTHERN COUNTIES. SO I WILL LEAVE A MENTION
OF SOME SHOWERS ACROSS THE NORTH THROUGH THE OVERNIGHT WITH SOME
LINGERING WRAP AROUND MOISTURE...BUT CARRY A DRY FORECAST ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA.

THE UPPER LOW WILL QUICKLY LIFT INTO QUEBEC ON MONDAY AND SHEAR
APART. SOME LINGERING MOISTURE IN THE BOUNDARY LAYER UP TROUGH
850MB...COMBINED WITH SOME NEARLY DRY ADIABATIC LAPSE RATES FROM THE
SURFACE TO 850MB SHOULD ALLOW FOR QUITE A BIT OF DIURNAL
CU...ESPECIALLY ACROSS THE SAGINAW VALLEY AND THUMB WHERE MOISTURE
IN THE LOW LEVELS WILL BE HIGHER. THE ETA SOLUTION BRINGS A
WEAKENING SURFACE TROUGH ACROSS LAKE HURON DURING THE
AFTERNOON/EARLY EVENING. THE ETA SOLUTION GENERATES A LITTLE
CONVECTION ACROSS THE THUMB MONDAY AFTERNOON/EVENING AS CONVERGENCE
ALONG THIS TROUGH AND WITH SOME LAKE BREEZE CONVERGENCE WILL COMBINE
WITH A COUPLE HUNDRED JOULES OF CAPE. I WILL THEREFORE MENTION A
CHANCE FOR SHOWERS ACROSS THE THUMB MONDAY AFTERNOON/EVENING AND
LEAVE THE REST OF THE FORECAST AREA DRY.

THE NEXT UPPER WAVE LOOKS POISED TO MOVE INTO THE UPPER MISSISSIPPI
VALLEY BY TUESDAY MORNING...THEN PUSH ACROSS THE GREAT LAKES DURING
THE DAY. TIMING AND LOCATION OF THIS WAVE IS NOT BEING HANDLED WELL
BY THE MODELS. THE GFS SOLUTION LOOKS TO BE SUFFERING FROM SOME
CONVECTIVE FEEDBACK BY TUESDAY MORNING. SO NOT QUITE READY TO ACCEPT
ITS FASTER AND FARTHER NORTH SOLUTION. I WILL LEAN TOWARD THE ETA
IDEA OF BRINGING THE UPPER WAVE THROUGH TUESDAY EVENING...WITH THE
SURFACE LOW TRACKING ACROSS SOUTHERN LOWER MICHIGAN. NICE 850-700MB
THETA-E ADVECTION AHEAD OF THIS WAVE AND SOME UPPER DIVERGENCE
SHOULD SPELL FAIRLY GOOD PRECIP POTENTIAL. DUE TO THE LACK OF
CONTINUITY IN TIMING AND LOCATION OF THIS FEATURE...I WILL KEEP
POPS IN THE CHANCE CATEGORY TUESDAY AFTERNOON/TUESDAY NIGHT. SEVERE
POTENTIAL WITH THIS WAVE WILL RELY HEAVILY ON THE TRACK OF THE
SURFACE LOW. GIVEN THE STRONG MID LEVEL WIND FIELDS...A FARTHER
NORTH LOW TRACK WOULD BRING HIGHER INSTABILITY INTO LOWER MICHIGAN
AND THUS INCREASE THE SEVERE POTENTIAL.

FAST NEARLY ZONAL FLOW ALOFT MID WEEK WILL GIVE WAY TO BUILDING
HEIGHTS OVER THE CENTRAL AND EASTERN CONUS BY THE END OF THE WEEK
AND INTO NEXT WEEKEND AS A DEEP UPPER LOW PUSHES INTO THE PACIFIC
NORTHWEST FROM THE GULF OF ALASKA. THUS FORECAST HIGHS NEAR TO
SLIGHTLY ABOVE CLIMO STILL LOOKS REASONABLE FOR TEMPS FROM THURSDAY
INTO NEXT WEEKEND. THE MEDIUM RANGE MODEL SOLUTIONS ARE IN EXCELLENT
AGREEMENT IN SHOWING HIGH PRESSURE BUILDING INTO LOWER MICHIGAN ON
WEDNESDAY AND PERSISTING THROUGH THE DAY ON FRIDAY. MODELS HOWEVER
DISAGREE ON TIMING AND POSITION OF THESE WAVES. WITH PLENTY OF LOW
LEVEL MOISTURE EXPECTED AND WITH MODELS INDICATING SOME SEMBLANCE OF
A TIGHTENING THERMAL GRADIENT OVER THE AREA...I WILL INCLUDE A
CHANCE FOR THUNDERSTORMS BOTH FRIDAY AND SATURDAY.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 8, 7:01 PM EDT, 1 hour 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
701 PM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING UNTIL 9 PM ACROSS ALL
OF SOUTHEAST MICHIGAN. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS
THIS EVENING WILL BE HAIL TO PENNY SIZE...WIND GUSTS TO 70 MPH...AND
POSSIBLE TORNADOES. THESE STORMS WILL MOVE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG LOW PRESSURE SYSTEM WILL BRING A CHANCE OF
THUNDERSTORMS ON TUESDAY...SOME OF WHICH MAY BE STRONG TO SEVERE.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

In the hours before

Local storm report, Jun 8, 5:25 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
525 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    1 S COHOCTAH              MI   TORNADO
06/08/03   LIVINGSTON                     REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 8, 5:47 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
547 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    1 S COHOCTAH              MI   TORNADO
06/08/03   LIVINGSTON                     REPORTED BY LAW
                                          ENFORCEMENT

0535 PM    5 N FENTON                MI   TORNADO
06/08/03   GENESEE                        REPORTED BY
                                          SPOTTERS
Local storm report, Jun 8, 6:41 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
641 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    3 SW GRAND BLANC          MI   TORNADO
06/08/03   GENESEE                        MULTIPLE HOMES DAMAGED AND
                                          8 INCH TREES DOWN. REPORTED
                                          BY SPOTTERS AND LAW
                                          ENFORCEMENT

0634 PM    1 E LAPEER                MI   TORNADO
06/08/03   LAPEER                         REPORTED BY
                                          SPOTTERS
Special weather statement, Jun 8, 6:54 PM EDT, 1 hour 37 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
654 PM EDT SUN JUN 8 2003

SEVERE THUNDERSTORM WATCH NUMBER 488 VALID FOR THE COUNTIES
OF...BAY...MIDLAND...SANILAC...SAGINAW...LAPEER...GENESEE...SHIAWASSE
E...MACOMB...OAKLAND...LIVINGSTON...WASHTENAW...LENAWEE...HURON...TUS
COLA ...ST. CLAIR...WAYNE AND MONROE...AS WELL AS THE ADJOINING
COASTAL WATERS HAS BEEN EXTENDED UNTIL 900 PM EDT SUNDAY EVENING BY
THE NATIONAL WEATHER SERVICE OFFICE IN WHITE LAKE.

OKEEFE
Local storm report, Jun 8, 7:41 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
741 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    5 N GREGORY               MI   1.00 INCH HAIL
06/08/03   LIVINGSTON                     REPORTED BY LIVINGSTON
                                          COUNTY EMERGENCY MANAGEMENT

0515 PM    SAGINAW                   MI   WIND DAMAGE
06/08/03   SAGINAW                        POWER LINES BLOWN DOWN
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jun 8, 7:56 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
756 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    MIDLAND                   MI   WIND DAMAGE
06/08/03   MIDLAND                        POWER LINES WERE BLOWN
                                          DOWN. REPORTED BY MIDLAND
                                          COUNTY CENTRAL DISPATCH.

0530 PM    BAY CITY                  MI   WIND DAMAGE
06/08/03   BAY                            A LARGE TREE WAS BLOWN
                                          DOWN. REPORTED BY BAY
                                          COUNTY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:44 PM EDTSpecial Marine WarningDTX91 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.